Care is always appropriate when using iodine.
As I read it, it took the best part of a year to recover.
Arch Intern Med. 1985 Feb;145(2):355-6.
Iodine-induced thyrotoxicosis in a woman with a multinodular goiter taking levothyroxine.
Reith PE, Granner DK.
In a 63-year-old woman with a multinodular goiter who was receiving suppressive therapy with levothyroxine sodium, iodine-induced thyrotoxicosis developed after povidone-iodine was applied to the surface of a granulating hip wound. Signs and symptoms of apathetic thyrotoxicosis developed on two occasions, once within a week after exposure of the wound to povidone-iodine soaks and again following repeated Hubbard tank debridement with added povidone-iodine. Iodine-induced thyrotoxicosis was confirmed by markedly elevated serum thyroxine and serum and urine iodine levels. On eliminating the sources of exogenous iodine and inhibiting thyroxine biosynthesis with propylthiouracil, the process was gradually controlled. A year later the patient was taking no medication and was clinically and chemically euthyroid. Apparently, iodine-induced thyrotoxicosis can result from passive diffusion of iodine into autonomous thyroid tissue. Iodine-containing preparations given to patients with multinodular goiters may result in thyrotoxicosis even if thyrotropin is suppressed with exogenous thyroxine.
[PubMed - indexed for MEDLINE]